Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Charleston, WV

April 28, 2002Wyoming County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 28, 2002, 2:36 PM EDT for Wyoming County, West Virginia. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 2:36 PM EDT (18:36 UTC)
Expired
Apr 28, 2002, 3:15 PM EDT
In force
39 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Wyoming County, WV

What was reported inside it

TimeReportWhereRemark
Apr 28, 2:45 PM EDTHail 1Oceana, WV
Apr 28, 3:05 PM EDTHail 1Saulsville, WVPark officials at Twin Fall State Park reported quarter size hail.
Apr 28, 3:20 PM EDTHail 1.25Pineville, WV
Apr 28, 3:25 PM EDTHail 1.25Mullens, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 1:30 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-448 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 281836
SVRRLX
WVC109-281915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
236 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WYOMING COUNTY IN WEST VIRGINIA...

* UNTIL 315 PM EDT...

* AT 233 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTHWEST OF OCEANA...MOVING EAST AT 60 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...MULLENS.

--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:22 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 28, 1:22 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
122 PM EDT SUN APR 28 2002

THIS IS COMBINED LATE MORNING/AFTERNOON AFD.

MIDDAY UPDATE REFELCTS EXTENSION OF FLOOD WATCH THROUGH 8 PM THIS
EVENING AS WELL AS TORNADO WATCHES.  ANY OF THESE THUNDERSTORMS
COULD EASILY AGGRAVATE FLOODING PROBLEMS INITIATED BY HEAVY RAINFALL
OVERNIGHT ACROSS THE WATCH AREA...WHICH IS BASICALLY THE NORTHERN
TWO THIRDS OF THE AREA.  ALSO EXPANDED POPS WESTWARD THIS EVENING
AND UPPED HEM A LITTLE BIT EAST.

WILL REISSUE SHORTLY TO REFLECT WATCH 168.

AFTERNOON UPDATE MAY UP POPS THIS EVENING AND ADD CLOUDS MON AS
MODELS CONTINUE TO TREND TOWARD MORE LOW LEVEL MOISTURE BEHIND
SYSTEM.  WILL REVISIT HIGHS MONDAY AS WELL.  OTHERWISE NO MAJOR
CHANGES APPEAR WARRANTED OTHER THAN UPDATING HEADLINES AT THAT TIME.

.RLX...
WV...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES
WVZ005>011..WVZ013>020...WVZ026>032...WVZ037>040...WVZ046>047.

WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES WVZ005>011...
WVZ013>020...WVZ024>040...WVZ046>047.

VA...WIND ADVISORY FOR UNTIL 8 PM THIS EVENING FOR ZONES
VAZ003>004.

KY...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES
KYZ101>103...KYZ105.

WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES KYZ101>103...KYZ105.

OH...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/TRM

In the hours before

Local storm report, Apr 28, 1:45 PM EDT, 51 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0145 PM EDT SUN APR 28 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0144 PM    CHAPMANVILLE              WV   1.00 INCH HAIL
04/28/02   LOGAN                          EVENT OCCURRED BETWEEN
                                          0144 PM
Local storm report, Apr 28, 1:55 PM EDT, 41 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0155 PM EDT SUN APR 28 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0146 PM    CHAPMANVILLE              WV   1.75 INCH HAIL
04/28/02   LOGAN                          EVENT OCCURRED BETWEEN
                                          0146 PM

0151 PM    PLEASANTVILLE             OH   .50 INCH HAIL
04/28/02   FAIRFIELD                      EVENT OCCURRED BETWEEN
                                          0136 PM  AND  0151 PM

0153 PM    SOMERSET                  OH   2.00 INCH HAIL
04/28/02   PERRY                          EVENT OCCURRED BETWEEN
                                          0153 PM
Local storm report, Apr 28, 2:12 PM EDT, 24 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0212 PM EDT SUN APR 28 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    CROOKSVILLE               OH   1.75 INCH HAIL
04/28/02   PERRY                          EVENT OCCURRED BETWEEN
                                          0155 PM  AND  0210 PM
Local storm report, Apr 28, 2:26 PM EDT, 10 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0226 PM EDT SUN APR 28 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0224 PM    BECKLEY                   WV   .75 INCH HAIL
04/28/02   RALEIGH                        EVENT OCCURRED BETWEEN
                                          0224 PM
Local storm report, Apr 28, 2:29 PM EDT, 7 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0229 PM EDT SUN APR 28 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0226 PM    WHITESVILLE               WV   .50 INCH HAIL
04/28/02   BOONE                          EVENT OCCURRED BETWEEN
                                          0211 PM  AND  0226 PM

0229 PM    GLEN DANIEL               WV   PEA SIZE HAIL
04/28/02   RALEIGH                        EVENT OCCURRED BETWEEN
                                          0214 PM  AND  0229 PM

0231 PM    TRIMBLE                   OH   2.50 INCH HAIL OR LARGER.
04/28/02   ATHENS                         EVENT OCCURRED BETWEEN
                                          0216 PM  AND  0231 PM

NWUS51 KRLX 281834
LSRRLX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0229 PM EDT SUN APR 28 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0226 PM    WHITESVILLE               WV   .50 INCH HAIL
04/28/02   BOONE                          EVENT OCCURRED BETWEEN
                                          0211 PM  AND  0226 PM

0229 PM    GLEN DANIEL               WV   PEA SIZE HAIL
04/28/02   RALEIGH                        EVENT OCCURRED BETWEEN
                                          0214 PM  AND  0229 PM

0231 PM    TRIMBLE                   OH   2.50 INCH HAIL OR LARGER.
04/28/02   ATHENS                         EVENT OCCURRED BETWEEN
                                          0216 PM  AND  0231 PM
Local storm report, Apr 28, 2:36 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0236 PM EDT SUN APR 28 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0233 PM    NELSONVILLE               OH   1.50 INCH HAIL
04/28/02   ATHENS                         EVENT OCCURRED BETWEEN
                                          0218 PM  AND  0233 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:50 AM EDTSevere Thunderstorm WarningRLXCalhoun25 min
Apr 28, 1:07 PM EDTSevere Thunderstorm WarningRLXLincoln, Wayne53 min
Apr 28, 1:33 PM EDTSevere Thunderstorm WarningRLXBoone, Logan42 min
Apr 28, 1:55 PM EDTTornado WarningRLXMingo35 min
Apr 28, 2:05 PM EDTSevere Thunderstorm WarningRLXRaleigh55 min
Apr 28, 3:57 PM EDTSevere Thunderstorm WarningRLXHarrison33 min
Apr 28, 4:25 PM EDTSevere Thunderstorm WarningRLXBraxton, Gilmer50 min
Apr 28, 4:29 PM EDTSevere Thunderstorm WarningRLXBarbour46 min
Apr 28, 4:44 PM EDTSevere Thunderstorm WarningRLXLewis, Upshur31 min
Apr 28, 4:55 PM EDTSevere Thunderstorm WarningRLXRandolph65 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.